Arizona, 2017

Flash Flood in Arizona, August 2, 2017

August 2, 2017 · NWS FGZ · 1 event in 1 county or zone

Enough moisture remained over northern Arizona to produce heavy rain along the Utah border near the town of Page.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

Enough moisture remained over northern Arizona to produce heavy rain along the Utah border near the town of Page.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 2, 3:34 PM MST, 36 minutes earlier.

Area forecast discussion, Aug 2, 3:34 PM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
334 PM MST Wed Aug 2 2017

.SYNOPSIS...Active monsoon conditions will continue across
northern Arizona through Friday. A decrease in the monsoon
moisture will thunderstorm activity by this weekend and into
early next week.

&&

.DISCUSSION...Scattered showers and thunderstorms have developed
this afternoon in northern Arizona with the strongest storms
observed over western Coconino and northern Yavapai counties. So
far, activity has been less widespread than we have seen over the
past few days. Coverage and intensity of these storms is expected
to diminish after sunset with the loss of daytime heating.

The main story through the forecast period will be the intrusion
of drier air into the area. Ensembles indicate precipitable water
values this weekend and into early next week will be as low as
two standard deviations below normal. This is the result of a
trough of low pressure off the coast of California which will
increase west-southwest flow over the region advecting in the
drier air. Due to this, expect significantly less shower and
thunderstorm activity by the weekend and into early next week.
However, isolated showers and thunderstorms still cannot be ruled
out during this timeframe. As we look into the middle of next
week and beyond, long range model guidance does indicate a change
in the flow and another northward surge of monsoonal moisture
leading to increased shower and thunderstorm activity.

&&

.AVIATION...For the 00Z package...Showers and thunderstorms will
continue into the evening and overnight hours, expected to be most
numerous west of a KPGA-KFLG line. MVFR to IFR conditions in the
stronger storms...otherwise VFR conditions expected. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Expect scattered showers and thunderstorms each
day Thursday and Friday with areas of moderate to locally heavy
rain. Gusty winds will develop near any storms.

Saturday through Monday...Daily chances for showers and
thunderstorms are anticipated to decrease across northern Arizona.
Near normal temperatures are expected.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...TPS
AVIATION...KD
FIRE WEATHER...KD

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, Aug 2, 3:44 AM MST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Flagstaff AZ
344 AM MST Wed Aug 2 2017

AZZ004>018-037>040-030430-
Kaibab Plateau-Marble and Glen Canyons-Grand Canyon Country-
Coconino Plateau-Yavapai County Mountains-
Northeast Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
Chuska Mountains and Defiance Plateau-
Little Colorado River Valley in Coconino County-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Western Mogollon Rim-Eastern Mogollon Rim-White Mountains-
Northern Gila County-Yavapai County Valleys and Basins-
Oak Creek and Sycamore Canyons-Black Mesa Area-
Northeast Plateaus and Mesas South of Hwy 264-
344 AM MST Wed Aug 2 2017

This hazardous weather outlook is for Apache...Coconino...
Northern Gila...Navajo...and Yavapai Counties in Northern
Arizona.

.DAY ONE...Today and Tonight

High pressure building over Nevada will bring east to northeast
flow back to the area today. This will cause storm activity to
decrease north of I-40, while the southern portions of the area
stay active.

The most likely initial development will be over the White
Mountains and Mogollon Rim later this morning, with storm motion
to the west. This will bring activity into Yavapai, northern Gila
and western Coconino counties by the late afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The high pressure area begins to break down Thursday, allowing
activity to push back northward.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The Cedar City radar (KICX), 164 km away, was scanning. The volume nearest the first event began at 23:11 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Coconino

When
August 2, 4:10 PM MST to 4:40 PM MST
Where
Coconino County, 12.47 mi SE of (Pga)page Arpt to 11.71 mi ENE of (Pga)page Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
36.794, -111.302

A thunderstorm with heavy rain produced flowing water in Lower Antelope Canyon. Tours were cancelled for the day.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2017Every state in 2017This day in weather historyWarnings in Arizona, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 719348.